ACEP ID:

Toxicology

Passing the Time After Opioid Stuffing in Asymptomatic Adults

Maggie Sundstrom, PharmD
M. Kenett Winters, PharmD

 

Stuffing vs packing1-2

Stuffing image 1.jpg

Body stuffing is the hasty oral ingestion of drugs usually to prevent detection and prosecution by law enforcement or other authority figures. Therefore, these substances are typically poorly wrapped and put the person at risk of acute toxicity. In contrast, body packing is the planned consumption of packaged drugs (orally or rectally) in order to transport them undetected from one location to another. Packed drugs are often tightly wrapped in materials that are resistant to breakdown as they move through the gastrointestinal (GI) tract. Body packers often ingest larger numbers of packets than stuffers and typically these packets contain much larger quantities of drug as well.

Opioid stuffing1

Heroin or other opioids are commonly implicated in body stuffing cases and can lead to respiratory depression, coma, and death if not managed appropriately. Because of the serious risks and potential delayed symptoms, asymptomatic opioid stuffers are monitored closely until it’s believed they are out of the window of potential harm. The optimal observation duration is unclear and will be explored further here.

Estimating risk

There are many factors to consider when estimating the potential risk to a patient who stuffed opioids. First, it’s important to remember the patients being discussed do not have any signs or symptoms of opioid use or intoxication. The opioids the patient ingested are packaged in a way that has not exposed them to the opioids, at least not yet. To effectively manage the patient, one must consider the risk if the packaging of the opioid fails and exposes the patient to the drugs inside. Think of it as treating the bag while, of course, considering the contents.

Ingestion considerations                                                       

1) How was the substance packaged?

  • Packaging material and wrapping method play a large role in how likely the patient will be exposed to the opioids inside. When drugs wrapped in paper, such as a paper napkin, the packaging is more likely to lose integrity in the GI tract when compared to plastic materials. Additionally, the wrapping technique impacts potential drug exposure. Drugs that are contained in a single layer of plastic are more likely to lead to drug exposure than drugs packaged in two bags or are wrapped multiple times in plastic. Finally, if the package wasn’t securely closed, the patient is much more likely to be exposed to the drug inside.3

2) When was the substance ingested?

  • A patient may have stuffed the drugs minutes prior to arriving in the emergency department or hours before. Identifying a chronological point of consumption can help determine the patient’s risk of acute toxicity. Explored in more depth below, the further out from ingestion the patient remains asymptomatic the lower the risk appears to be for adverse effects.

3) What was ingested?

  • It’s important to consider what substance the patient is at risk of exposure to. Pharmacokinetics play little role in determining the optimal observation period for asymptomatic opioid stuffers. However, if the package does open, these factors are extremely important for treatment. Drug bioavailability, onset, peak, and duration can determine the risk of serious consequences if the patient was discharged prior to becoming symptomatic.

4) How much was ingested?

  • Ingestion amount closely aligns with consideration of what drug was ingested, as long as the patient remains asymptomatic it is of little consequence. However, larger baggies may increase the risk of obstructing or slowing bowel passage resulting in an extended harm window. Additionally, larger amounts increase the risk of adverse effects if the packaging were to rupture and should be considered.

Patient considerations

1) Does the patient have any opioid tolerance?

  • Patients who use chronic opioid medications or use opioids recreationally may have developed significant tolerance to the adverse effects of opioids. Although this is a factor to consider, stuffed drugs may be in amounts that will still cause harm to the patient if packaging opens.

2) What other substances have they ingested?

  • Opioids have a variety of pharmacodynamic drug interactions. Concomitant use with benzodiazepines and/or alcohol can worsen respiratory depression. Furthermore, use of drugs that slow gastric motility may increase transit time of the stuffed drug and extend the time in which the patient is at potential of harm.

3) Do they have a functional GI tract?

  • GI function may be compromised by other drugs the patient was taking that slow gastric motility, or by a physical blockage from the stuffed package. Most often asymptomatic opioid stuffers will pass the packets without complications and using radiography to locate packets within the GI tract has only been shown to be sensitive in the setting of drug packing. However, if there is high clinical suspicion of a bowel obstruction due to the stuffed packet, it is reasonable to use abdominal non-contrast CT to attempt to locate the drug package in the GI tract.4

4) What is their disposition?

  • Disposition and continued observation (by family member, friend, or law enforcement) should be considered. If close observation is available it reduces the risk of harm if the package were to rupture post discharge. If the patient is high risk and close observation cannot be secured, it is reasonable to extend the emergency department observation duration. Prior to discharge, it is appropriate to ensure that the patient has access to the opioid antidote, naloxone. Education should be provided to the observer about signs and symptoms of opioid overdose as well as naloxone administration.

Stuffing graph.JPG

Summary of evidence

Most of the data surrounding the management of stuffers is old and primarily focused around cocaine. Studies that focus primarily on opioids are largely based on body packing where large quantities of tightly wrapped packets were identified.

Jordan et al. in 2009 reviewed the medical outcomes of 65 patients who had stuffed heroin. Six of the 65 patients developed symptoms indicative of opioid ingestion. All six symptomatic patients declared within 1 hour of ingestion. Three of six required naloxone administration.5

A validation of the 6-hour observation window by Moreira et al. looked primarily at cocaine ingestion. They noted that opioids were a commonly stuffed substance but excluded patients from analysis if they were not suspected of stuffing cocaine or a cocaine mixed product, or if the stuffed substance was unknown. Out of 106 patients included in the analysis, 15 patients (14.1%) co-ingested heroin. Zero of the patients they observed for 6 hours went on to develop life-threatening symptoms within 24 hours.6

In 2016, Yamamoto et al. reviewed 126 patients that had stuffed illicit substances. Heroin accounted for 48% of these patients. Only 12 out of the 126 patients developed a change in clinical state with an average time to symptom development of 2 hours and 50 minutes (+/- 1 hour and 39 minutes). Importantly, the range of time to symptom development was 1 hour to 5 hours and 36 minutes. These findings led the authors to conclude that patients develop new or worsening symptoms within 6 hours of presentation and that a 6 hour observation for asymptomatic patients is appropriate.7

Conclusion

Overall, there is limited clinical data surrounding the optimal duration of observation for asymptomatic opioid stuffers. The available studies should be interpreted cautiously given the small number of patients included, which can result in potentially clinically significant error and bias. Therefore, when determining observation duration, the provider should consider the clinical context as a whole, including both the characteristics of the patient and the substance ingested. While imperfect, available literature indicates that a minimum 6 hour observation is reasonable for most asymptomatic opioid stuffers.

 

References:

  1. Aks, Steven., Bryant, Sean. “Acute ingestion of Illicit Drugs (Body Stuffing).” UpToDate. (2020).
  2. Habal, R. "Heroin Toxicity. Medscape [Internet], 26 Dec 2017. Drugs and Diseases." Emergency Medicine [about 3 screens]. https://emedicine. medscape. com/article/166464-overview (access: 18.01. 2018).
  3. Aks, Steven E., et al. "Cocaine liberation from body packets in an in vitro model." Annals of emergency medicine 21.11 (1992): 1321-1325.
  4. Shahnazi, Makhtoom et al. “Body packing and its radiologic manifestations: a review article.” Iranian journal of radiology : a quarterly journal published by the Iranian Radiological Society vol. 8,4 (2011): 205-10. doi:10.5812/iranjradiol.4757
  5. Jordan, Matthew T., et al. "A five-year review of the medical outcome of heroin body stuffers." The Journal of emergency medicine 36.3 (2009): 250-256.
  6. Moreira, Maria, Jennie Buchanan, and Kennon Heard. "Validation of a 6-hour observation period for cocaine body stuffers." The American journal of emergency medicine 29.3 (2011): 299-303.
  7. Yamamoto, Takahiro, et al. "Management of body stuffers presenting to the emergency department." European Journal of Emergency Medicine 23.6 (2016): 425-429.

 

Return to Newsletter

LIVE CHAT
[ Feedback → ]